High Wind, Duplin
- When
- March 7, 9:30 PM EST to 10:00 PM EST
- Where
- Duplin forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.936, -77.933 (the zone’s center; the record gives no point)
A cold front moved through producing strong damaging winds across much of the area during the late evening hours on March 7th. Wind gusts ranged from 50 to 72 miles per hour causing minor structural damage.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A cold front moved through producing strong damaging winds across much of the area during the late evening hours on March 7th. Wind gusts ranged from 50 to 72 miles per hour causing minor structural damage. Many trees and power lines were downed as a result of the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 7, 8:47 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 847 PM EST SUN MAR 7 2004 HAVE UPDATED TO UP WINDS TO WIND ADV CRIT INTO EARLY MORNING HOURS. HAVE ALSO INCREASED SKY COVER AND POPS...AND INCLUDED ISO TSTMS AS PER CRRNT CONDS. MARINE: EARLY EVENING PEEK OUT THE WINDOW SHOWED SOLID LINE OF DISTANT MID/HIGH LEVEL CLOUDS STRETCHING W THRU N THRU E OF STATION. MSAS DEPICTS VISUAL CLOUD PRECURSOR TO A 1004MB LOW DRAGGING A STRONG COLD FRONT THRU RALEIGH MOMENT. FROPA PROGGED BY GFS STANDARDS TO SWEEP OFF COAST SHORTLY AFTER MIDNIGHT. AS A RESULT...FRISKY SW WINDS TO SHIFT HARD NW AS DECENT SHOT OF CAA GEAR WINDS TO 20-30 KTS AND SEAS/SOUND WATERS BUILD ACCORDINGLY. AS FRONT HEADS OFFSHORE...ASSOCIATED 1004MB LOW RAPIDLY DEEPENS TO HEALTHY 988MB REALM A FEW HUNDRED MILES E OF DELMARVA BY SUNRISE MONDAY... THEN QUICKLY RACES NE AND TOWARD CANADIAN MARITIMES INTO TUESDAY. DIRECT IMPLICATION OF DEPARTING LOW WILL BE DEVELOPING BACKSWELL TO BE DISCUSSED LATER IN AFD. WEAK HIGH PRESSURE BUILDS OVER REGION MONDAY NIGHT INTO TUESDAY AND DIMINISHES WINDS/SEAS (NORTHERN LEG SEAS TO STILL HAVE 4-6 FT ROLL THOUGH) FOR A BRIEF SPELL UNTIL CLIPPER-TYPE LOW DIVES SE FROM CANADIAN PROVINCES THRU OHIO VALLEY THEN OFF SC COAST TUESDAY NIGHT/EARLY WEDNESDAY. ALBERTA CLIPPER TO BRING DREADED S WORD (AND ITS NOT SPRING) TO REGION/CWFA DURING AFOREMENTIONED TIME FRAME AS WINDS START OFF ON LIGHT SIDE. WINDS INCREASE AND SEAS/SOUNDWATER WAVE HEIGHTS FOLLOW SUIT AS CLIPPER TYPE LOW BEGINS DEEPENING PROCESS OFF CAPE FEAR COAST EARLY WEDNESDAY. LOW CONTINUES TO INTENSIFY AND MOVE WELL OFF NC/DELMARVA WEDNESDAY NIGHT INTO THURSDAY AS IT TOO RACES NE TOWARD CANADIAN MARITIMES. 1030MB HIGH PRESSURE BUILDS INTO REGION FROM W FRIDAY. WITH ABOVE 1-2 LOW PRESSURE WESTERN ATLANTIC/CANADIAN MARITIME PUNCH TO COME...NOAA WAVE WATCH III/AWIPS OSBW04/09 CLEARLY SHOW SOLID 10-11 SECOND LONG PERIOD NE-E BACKSWELL DEVELOPING LATE TUESDAY AND LASTING WELL INTO FRIDAY...WITH NORTHERN LEG ENVIRONS (HATTERAS N) GETTING THE BIGGER CWFA BACKSWELL BANG. AFTER CONSULTING WITH ILM MARINE FORECASTER AND NOTING ETA-12 WITH 45 KT WIND BARBS ALONG IMMEDIATE COAST AT 06Z (NOT TO MENTION NOTING RDUS 55 KT OR GREATER LSR REPORTS)...HAVE HEARTILY UPDATED SCA CONDITIONS TO GALE WARNINGS FOR ALL WATERS TONIGHT. HAVE ALSO ADDED ISOLATED TSTMS TO THE MIX FOR ALL WATERS TOO. .MHX WATCHES/WARNINGS/ADVISORIES... NC...GALE WARNING ALL WATERS. NC...WIND ADVISORY TIL EARLY MORNING. GC/CGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 355 AM EST SUN MAR 7 2004 NCZ029-044>047-079>081-090>095-098-103-104-071200- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 355 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF SNOW SHOWERS TUESDAY NIGHT BUT LITTLE IF ANY ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WS
The national radar mosaic for the moment the first event began.
11 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387360, 5387357, 5387359, 5387366, 5387364, 5387363, 5387367, 5387362, 5387365, 5387358, 5387361.